The following alerts and photos show how look-alike drug vials and packaging can contribute to medication errors and impact patient safety.
February 26, 2024
Epinephrine vials in our institution are often placed in a labeled bag as pictured. While in the process of preparing an epinephrine infusion, a vial of verapamil was found to be amongst the epinephrine vials within the epinephrine labeled bag. Verifying the drug name on each vial prevented what could have been a catastrophic event in a patient who required vasopressor support.
Jay Majmundar MD; Peter Shapiro MD
Hackensack University Medical Center
February 16, 2024
The bag on the left is intravenous acetaminophen, and the bag on the right is 0.2% levobupivacaine. As the bag of levobupibacaine has a hook for hanging the bag for the preparation, it causes accidental local anesthetic toxicity.
If the levobupivacaine bag omits the hook, the accident would be avoidable.
Yusuke Mazda, MD, PhD
Saitama Medical Center, Saitama Medical University
January 30, 2024
January 19, 2024
Lidocaine (used IV at induction) and bupivacaine look very similar from the same manufacturer. Red caps for many manufacturers denote the addition of epinephrine but do not in this case.
Megan Anders, MD, MS
University of Maryland
APSF Newsletter Articles
- Important Medication Errors and Hazards Reported to the ISMP National Medication Errors Reporting Program During 2020
- Letter to the Editor: Medication Error Related to Look-Alike Prefilled Syringes
- Letter to the Editor: Should Medication Labels be Color-Coded?
- RAPID Response: “No Read” Errors Related to Prefilled Syringes
- The Call for Standardizing Safer Drug Labeling Methods
- Pro/Con Debate: Color-Coded Medication Labels
PRO: Color-Coded Medication Labels Improve Patient Safety
CON: Anesthesia Drugs Should NOT Be Color-Coded
- Episode #54 Medication Safety and Look-alike Vials
- Episode #55 Be on the Look-out for Look-alike Vials